Increase in suspected overdose-related deaths in Ottawa

Published on
July 5, 2022
Health, public safety and emergencies
Home and community
Social services

The Ottawa Overdose Prevention and Response Task Force (Task Force) is warning residents about an increase in suspected overdose-related deaths in Ottawa. This past week, Ottawa Police patrol officers and Ottawa Paramedics responded to at least 22 calls for service about suspected overdoses, including five suspected overdose-related deaths.

Individuals who use drugs are reminded to:

  • Never use aloneIf you overdose when you are alone there will be no one there to help you. If you are using with someone else, don’t use at the same time.
  • Don’t mix drugs – Mixing with other drugs puts you at a higher risk of overdose.
  • Go slow – The quality of illicit drugs is unpredictable. Fentanyl can be cut (mixed) into both opioid and non-opioid drugs like cocaine, heroin, crack, or pills made to look like other prescriptions (like ‘oxycodone’) or other pills including ecstasy/MDMA. Anything can be cut with Fentanyl or Carfentanil.
  • Carry naloxone – Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. Naloxone kits are available for free in Ontario. Please visit StopOverdoseOttawa.ca to find out how to get a naloxone kit.
  • Know your tolerance – Your risk of overdose increases if you are a new user or haven't used in more than three days.
  • If you choose to use – Consider visiting one of the four Supervised Consumption and Treatment Services (CTS) locations in Ottawa.
  • If you use aloneTell someone before you use. Have a safety plan, leave the door unlocked and have someone come check on you. You can also call the National Overdose Prevention Line at 1-888-688-NORS (6677) or connect with an anonymous virtual harm reduction supporter via the Brave App.

If you have a friend or family member who uses drugs, you are encouraged to:

  • Know the signs of an overdose and call 9-1-1 – an overdose is always a medical emergency;
  • Carry naloxone – a medication that can temporarily reverse an opioid overdose;
  • Call 9-1-1 immediately if you witness an overdose – Give naloxone, perform rescue breathing and/or chest compressions and stay with them.

The Task Force would also like to remind residents about the following signs of an opioid overdose which include:

  • Breathing will be slow or absent
  • Lips and nails are blue
  • Person is not moving
  • Person may be choking
  • Person may make gurgling or snoring sounds
  • Person can’t be woken up
  • Skin feels cold and clammy
  • Pupils are tiny (also known as pinpoint)

For more information and to learn more about harm reduction services and treatment services, please visit StopOverdoseOttawa.ca

Members of the Ottawa Overdose Prevention and Response Task Force include Ottawa Public Health, the Ottawa Paramedic Service, Ottawa Police Service, Ottawa Fire Services, City of Ottawa Transit Services, The Ottawa Hospital, The Royal Ottawa Hospital, Montfort Hospital, Queensway Carleton Hospital, CHEO (Children’s Hospital of Eastern Ontario),  Rideauwood Addictions and Family Services, The Office of the Regional Coroner, Coalition of Community Health and Resource Centres, Respect Pharmacy, Ontario Health East , Ottawa Carleton Detention Centre, Ottawa Carleton Pharmacist Association, Direction de santé publique, Centre intégré de santé et de services sociaux de l'Outaouais.

You can connect with Ottawa Public Health on Facebook, Twitter and Instagram.

For more information on City programs and services, visit ottawa.ca, call 3-1-1 (TTY: 613-580-2401) or 613-580-2400 to contact the City using Canada Video Relay Service. You can also connect with us through Facebook, Twitter and Instagram.